Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, July 24, 2009

July 24, 2009 · NWS CTP · 8 events in 6 counties and zones

An upper level disturbance pivoted northeast through the Upper Ohio Valley and into the Lower Great Lakes. Scattered severe thunderstorms developed during the afternoon and evening and produced several reports of large hail across the Middle and Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level disturbance pivoted northeast through the Upper Ohio Valley and into the Lower Great Lakes. Scattered severe thunderstorms developed during the afternoon and evening and produced several reports of large hail across the Middle and Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 1:57 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 24, 1:57 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT FRI JUL 24 2009

.SYNOPSIS...
AN UPPER TROF WILL EXIT THE AREA THIS EVENING...TAKING SCATTERED
SHOWERS AND THUNDERSTORMS AWAY WITH IT. WEAK HIGH PRESSURE WILL
OVERSPREAD THE AREA LATE TONIGHT AND SATURDAY MORNING...FOLLOWED
BY A COLD FRONT MOVING ACROSS THE COMMONWEALTH LATE SATURDAY AND
STALLING OVER THE STATE ON SUNDAY...PROVIDING A FOCUS FOR MORE
WIDESPREAD PRECIPITATION. ANOTHER UPPER LEVEL TROF WILL RESIDE
ACROSS THE REGION FROM LATE THIS WEEKEND THROUGH THE MIDDLE OF
NEXT WEEK...BRINGING BELOW NORMAL TEMPERATURES AND AT LEAST A
CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS TO CENTRAL
PENNSYLVANIA MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
LATEST WATER VAPOR IMAGERY SHOWS UPPER LOW CIRCULATION TRACKING
EASTWARD OVER NORTH CENTRAL PA. SCATTERED MULTICELLULAR CONVECTION
IS BEING MAINTAINED CURRENTLY ACROSS MUCH OF CENTRAL AND NORTHWEST SECTIONS...
WITH CAPES ON THE ORDER OF 500-700 J/KG PRODUCING STRONG ENOUGH
UPDRAFTS FOR ISOLATED BRIEF DOWNPOURS AND PEA SIZED HAIL IN SOME
LOCATIONS. STORM MOTION TO THE ESE AT 20KTS OR SO KEEPS THE CHANCE
FOR ANY ADDITIONAL FLOODING RAINS LOW...DESPITE THE HEAVY RAINS
FROM YESTERDAY. FAIRLY STEEP LAPSE RATES IN EXCESS OF 6C/KM SHOULD
KEEP THE ACTIVITY GOING INTO THE EVENING HOURS...FOLLOWED BY A
GENERALLY QUIET OVERNIGHT AND COOLER CONDITIONS AS THE SFC RIDGE
BUILDS EASTWARD. WITH THE LIGHT WINDS AND RESIDUAL LOW LEVEL MOISTURE...
THERE MAY BE PATCHY LIGHT HIGHT AND EARLY MORNING FOG.

THE PERSISTENT UPPER TROUGH ACROSS THE OHIO VALLEY/GREAT LAKES
REGION WILL DEEPEN YET AGAIN ON SATURDAY AS WEAK HIGH PRESSURE
RETREATS TO THE EAST ALONG WITH THE FLAT UPPER RIDGE.
THE GOOD NEWS IS THAT TEMPS WILL FINALLY RESEMBLE SOMETHING CLOSE
TO SUMMER TIME READINGS AS MY SOUTHEAST COUNTIES SEE MAXES
APPROACHING 90. CANNOT RULE OUT ISOLATED SHOWER OR THUNDERSTORM
IN THE AFTERNOON. ELSEWHERE...NEAR TO SLIGHTLY ABOVE NORMAL MAX
TEMPS (INTHE U70S TO MID 80S) WILL OCCUR ACROSS THE CENTRAL AND
WESTERN COUNTIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE BRIEF/FLEETING PERIOD OF SLIGHTLY BELOW NORMAL PRECIPITABLE
WATER WILL CLIMB ABOVE NORMAL AGAIN SATURDAY EVENING (WRN PENN)
THROUGH SUNDAY (CENTRAL AND EAST) AS A 40 KT...850 MB JET AXIS
SHIFTS EAST ACROSS THE STATE AHEAD OF A STRONG COLD FRONT. THE
V-COMPONENT OF THIS 850 MB WIND WILL BE A WHOPPING +3-4 STANDARD
DEVIATIONS...SETTING UP THE POTENTIAL FOR SEVERE TSRA...AND
LOCALLY HEAVY RAINS (MAINLY SATURDAY NIGHT/EARLY SUNDAY ACROSS THE
WRN MTNS...AND SUNDAY INTO SUNDAY EVENING ACROSS THE EAST.

WORTH HIGHLIGHTING...IS THAT ANY STORMS THAT DO FIRE ACROSS
THE SUSQ VALLEY LATE SATURDAY/SATURDAY EVENING WILL BE ABLE TO TAP
SOME QUITE HIGH CAPE OF 1500-2000 J/KG...AND ENERGY HELICITY VALUES
OF 1.5 TO 2.5 M2/S2 (INDICATING THE CHC FOR SVR TSRA WITH ROTATING
UPDRAFTS). MILD MIN TEMPS IN THE 60S...TO NEAR 70 IN THE SE FOR
SATURDAY NIGHT.

03Z SREF AND THE 00Z GEFS SUGGESTS THAT COLD FRONT WILL BE SLOW TO
CLEAR PA (WITH 32-36 MM PRECIP WATER LINGERING ACROSS OUR SE ZONES
FOR MUCH OF THE DAY MONDAY)...HENCE KEPT A CHC OF SHRA/TSRA IN THE
FORECAST ...ESP IN THE SE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
GFS LIFTS THIS INITIAL UPPER LOW NE ACROSS ONTARIO AND QUEBEC...
AND RE-FOCUSES THE 500MB TROUGH AXIS SHIFTING FURTHER WEST...WITH
MID ATLANTIC RIDE EDGING INTO THE AREA. WHILE THE DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST NEXT WEEK...AS SHORT
WAVES CONTINUE TO SPIN AROUND UPPER LOW THROUGH PA...PERSISTED
S/SE WILL BRING WARMER CONDITIONS...WITH TEMPERATURES IN LOWER
SUSQUEHANNA REACHING THE MID TO UPPER EIGHTIES FOR MOST OF THE
WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A MID LEVEL TROUGH CROSSING NORTHERN PA THIS AFTERNOON WITH COOL
AIR ALOFT WILL FOCUS SCATTERED MVFR CIGS AND SHRA/TSRA OVER
CENTRAL PA RTES THIS EVENING. KEEPING CBS IN THE FORECAST THROUGH
THIS EVENING GIVEN MANY STORM TOPS OVER 30K FEET WITH SMALL HAIL
AND SFC WNDS POTENTIALLY GUSTING TO 30 KTS.

ACTIVITY WILL WANE LATE THIS EVENING AS THE LOW LEVELS STRATIFY/COOL.
CLEARING SKIES COULD LEAD TO SOME PATCHY FOG AFT MIDNIGHT...AS SFC
HIGH PRES BUILDS IN FROM THE S/W.

SAT WILL FEATURE VFR CONDS AFTER ANY PATCHY MORNING FOG
DISSIPATES. ISOLATED MVFR CIGS ARE POSSIBLE LATE AS A STRAY SHOWER
OR THUNDERSTORM MAY DEVELOP IN THE AFTERNOON.

ANOTHER SLOW MOVING UPPER TROF WILL DEEPEN AND PERSIST ACROSS THE
AREA FROM LATE THIS WEEKEND THROUGH MIDWEEK WITH MORNINGS
GENERALLY VFR TRANSITIONING TO MVFR CIGS IN SCT SHRA/TSRA CHCS
EACH AFTERNOON.

OUTLOOK...

SUN-WED...MRNG VFR WITH MVFR IN SCT AFTN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/DICKEY
SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...DEVOIR
Hazardous weather outlook, Jul 24, 3:39 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT FRI JUL 24 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
439 AM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 12:24 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT FRI JUL 24 2009

PAZ026>028-034-241830-
BEDFORD PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
124 PM EDT FRI JUL 24 2009

...THUNDERSTORMS WILL AFFECT HUNTINGDON...NORTHEASTERN BEDFORD...
SOUTHWESTERN JUNIATA AND SOUTHWESTERN MIFFLIN COUNTIES...

AT 123 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF HUNTINGDON TO 8 MILES SOUTH OF HUNTINGDON TO 13 MILES
SOUTHWEST OF HUNTINGDON TO 13 MILES NORTHWEST OF BREEZEWOOD...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR MILL CREEK...AND COALMONT AROUND 130 PM...
ALLENSVILLE...AND MAPLETON AROUND 135 PM...MOUNT UNION...CASSVILLE...
AND BROAD TOP CITY AROUND 140 PM...NEWTON HAMILTON...AND MCVEYTOWN
AROUND 150 PM AND SALTILLO AROUND 155 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 522.

LAT...LON 4013 7809 4016 7813 4015 7815 4020 7840
      4026 7833 4025 7830 4037 7821 4060 7791
      4057 7736 4034 7761 4010 7792

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, Jul 24, 1:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT FRI JUL 24 2009

PAZ028-036-056-063-064-241930-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-JUNIATA PA-PERRY PA-
229 PM EDT FRI JUL 24 2009

...THUNDERSTORMS WILL AFFECT CENTRAL JUNIATA...CUMBERLAND...
NORTHERN FRANKLIN...NORTHWESTERN ADAMS AND PERRY COUNTIES...

AT 227 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
SOUTHEAST OF LEWISTOWN TO 16 MILES NORTHWEST OF CARLISLE TO 12 MILES
NORTH OF SHIPPENSBURG TO 9 MILES NORTHWEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR PORT ROYAL...AND ROXBURY AROUND 235 PM...
KISTLER...NEWBURG...COLONEL DENNING STATE PARK...AND UPPER STRASBURG
AROUND 240 PM...ORRSTOWN AROUND 245 PM...ICKESBURG...AND LOYSVILLE
AROUND 250 PM AND LANDISBURG AROUND 255 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 232...I-81 BETWEEN
MILE MARKERS 11 AND 57.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 30...ROUTE 322/22.

LAT...LON 3997 7794 4009 7785 4036 7757 4057 7752
      4059 7749 4061 7750 4063 7747 4046 7698
      4042 7700 4040 7703 4037 7701 4016 7706
      4007 7714 4006 7713 4004 7715 3979 7746

EXPERIMENTAL

FORECASTER: DEVOIR

The radar

The State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
July 24, 2:05 PM EST
Where
Franklin County, 1.48 mi SSW of Fannettsburg
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -77.830

Quarter size hail was reported near Fannettsburg.

Hail, Lebanon

When
July 24, 3:15 PM EST
Where
Lebanon County, Campbelltown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.280, -76.580

Penny size hail was reported in Campbelltown.

Thunderstorm Wind, Lebanon

When
July 24, 3:25 PM EST
Where
Lebanon County, 1.05 mi W of Mt Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.250, -76.490

Thunderstorm winds estimated near 60 mph knocked down trees just west of Mount Gretna.

Hail, York

When
July 24, 3:45 PM EST
Where
York County, 0.69 mi N of Hanover
Measured
0.75 in hail
Reported by
Public
Coordinates
39.810, -76.980

Penny size hail was reported near Hanover.

Hail, Lycoming

When
July 24, 5:35 PM EST
Where
Lycoming County, 0.86 mi NE of Newberry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -77.020

Nickel sized hail was reported near Williamsport.

Hail, Lycoming

When
July 24, 6:05 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -76.790

Penny size hail was reported in Muncy.

Hail, Northumberland

When
July 24, 6:35 PM EST
Where
Northumberland County, 1.25 mi ESE of Milton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.010, -76.850

Penny size hail was reported near Milton.

Hail, Columbia

When
July 24, 6:52 PM EST
Where
Columbia County, 0.52 mi E of Orangeville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -76.410

Nickel size hail was reported near Orangeville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174476, 174477, 174478, 174479, 174480, 174481, 174482, 174483.